Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 292, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 28, 2012, 9:47 PM EDT for Johnston County, North Carolina. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2012, 9:47 PM EDT (01:47 UTC)
- Expired
- Jul 28, 2012, 10:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 24 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 10:30 PM EDT | TSTM WND DMG | 1 N Clayton, NC | SEVERAL TREES DOWN |
| Jul 28, 10:36 PM EDT | TSTM WND DMG | 3 Ssw Wendell, NC | SEVERAL TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 846 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1942 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
789
WUUS52 KRAH 290147
SVRRAH
NCC101-290245-
/O.NEW.KRAH.SV.W.0292.120729T0147Z-120729T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
947 PM EDT SAT JUL 28 2012
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 1045 PM EDT
* AT 947 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES NORTHWEST OF COATS CROSSROADS...OR 15
MILES SOUTH OF RALEIGH...MOVING SOUTHEAST AT 15 MPH. QUARTER SIZED
HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
COATS CROSSROADS...
FOUR OAKS...
SELMA...
SMITHFIELD...
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 312 AND 334.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 79 AND 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
&&
LAT...LON 3546 7813 3536 7821 3526 7840 3526 7843
3527 7849 3532 7854 3534 7853 3536 7856
3545 7862 3552 7869 3552 7871 3571 7847
3580 7828 3571 7816 3561 7813 3558 7807
TIME...MOT...LOC 0147Z 308DEG 14KT 3559 7863
$$
BADGETTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:44 PM EDT, 3 minutes earlier.
Area forecast discussion, Jul 28, 9:44 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 944 PM EDT SAT JUL 28 2012 .SYNOPSIS... AN UPPER LEVEL TROUGH WILL APPROACH FROM THE NORTH AND LINGER OVER CENTRAL NORTH CAROLINA FOR THE NEXT COUPLE OF DAYS CREATING PERIODS OF UNSETTLED WEATHER. && .NEAR TERM /THROUGH SUNDAY NIGHT/... AS OF 608 PM SATURDAY... THE SEVERE THUNDERSTORM WATCH CONTINUES FOR SAMPSON AND WAYNE. HOWEVER... WE WILL LIKELY CANCEL THIS SHORTLY. THE MAIN CONVECTIVE CLUSTERS ARE CONSOLIDATING INTO A LINE EAST OF SAMPSON/WAYNE... MOVING SLOWLY EAST. UNLESS THE MASSIVE STORM OVER ONSLOW BACKBUILDS INTO SAMPSON... IT APPEARS THIS ACTIVITY WILL AFFECT AREAS TO OUR EAST. ELSEWHERE... WIDELY SCATTERED STORMS WERE DEVELOPING AND MOVING QUICKLY EAST ACROSS THE FOOTHILLS AND WESTERN PIEDMONT. THERE IS A SLIGHT CHANCE THAT A FEW OF THESE COULD ATTAIN SEVERE CHARACTERISTICS EARLY THIS EVENING. HOWEVER... WE HAVE CUT POP BACK FROM 40 TO 30 MOST AREAS AS THE BOUNDARY LAYER IS NOT AS MOIST AS IN PREVIOUS DAYS ASIDE FROM THE COASTAL PLAIN AND COASTAL AREA. UPDATED OUT SHORTLY. -BADGETT ON SUNDAY THE BASE OF THE UPPER LEVEL TROUGH WILL PARK SOMEWHERE IN THE VICINITY OF CENTRAL NORTH CAROLINA. DEPENDING ON POSITIONING COULD DETERMINE HOW FAR TO THE NORTH AND WEST CONVECTION WILL PROPAGATE SUNDAY AFTERNOON. REGARDLESS...THE THREAT FOR CONVECTION...PROBABLY EAST OF HIGHWAY 1...IS CERTAINLY THERE AS HIGHER DEWPOINTS AND MOIST SOUTHWESTERLY FLOW WILL AID THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS AFTER 18Z. AS OPPOSED TO SATURDAY...DYNAMIC TROPOPAUSE MAPS SHOW A LACK OF UPSTREAM IMPULSES TO AID THE DEVELOPMENT AND SUSTAINABILITY OF CONVECTION. THE SEA BREEZE BOUNDARY WILL LIKELY BE A BIGGER PLAYER SUNDAY AFTERNOON IN NOT ONLY INITIALIZING CONVECTION BUT HELPING IT TO SPREAD NORTH AND WEST ACROSS THE EASTERN HALF OF THE CWA. LOW LEVEL LAPSE RATES WILL BE VERY GOOD BUT THE MID-LEVEL LAPSE RATES WILL BE MORE MARGINAL. SHEAR WILL BE REDUCED...THEREFORE FACTORS COMING TOGETHER TO SUPPORT A MORE PULSE LIKE ENVIRONMENT AS OPPOSED TO THE BIT MORE LINEAR STRUCTURES WE HAVE BEEN SEEING OVER THE PAST WEEK. HIGH TEMPERATURES WILL TOP OUT IN THE LOW TO MID 90S WITH LOWS IN THE UPPER 60S TO LOW 70S. ANY FOG OR STRATUS THAT WOULD OCCUR SUNDAY NIGHT INTO MONDAY SHOULD BE CONFINED TO EASTERN SITES...AHEAD OF THE TROUGH AXIS. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 230 PM SATURDAY... THE SYNOPTIC PATTERN IN THIS PERIOD WILL BE CHARACTERIZED BY TROUGHING ALOFT OVER THE MID-ATLANTIC/CAROLINAS...ON THE EASTERN PERIPHERY OF AN UPPER LEVEL RIDGE CENTERED OVER THE CENTRAL CONUS. GIVEN TROUGHING ALOFT IN THE PRESENCE OF A SEASONABLY MOIST/UNSTABLE AIRMASS...EXPECT ABOVE-NORMAL CHANCES FOR SHOWERS AND STORMS... PRIMARILY DURING THE AFTERNOON/EVENING HOURS. SMALL AMPLITUDE DISTURBANCES EMBEDDED WITHIN CYCLONIC FLOW ALOFT MON/TUE AND INCREASINGLY NW FLOW ALOFT TUE NIGHT WILL ALLOW ISOLD/SCT CONVECTION TO REMAIN POSSIBLE DURING THE OVERNIGHT HOURS...THOUGH THIS WILL HIGHLY DEPEND ON THE EVOLUTION OF THE AFOREMENTIONED DISTURBANCES AND THE EXTENT TO WHICH CONVECTIVE OVERTURNING OCCURS DURING THE LATE AFTERNOON AND EVENING HOURS. WILL INDICATE 40-60% CHANCES FOR SHOWERS/STORMS ON MONDAY WHEN MORE PRONOUNCED CYCLONIC FLOW ALOFT WILL BE PRESENT...40-50% ON TUE...WITH CHANCES DECREASING TO 20% AFTER MIDNIGHT. HIGHS ON BOTH MON/TUE SHOULD BE NEAR NORMAL IN THE UPPER 80S/LOWER 90S) BASED ON 1000-850 MB THICKNESSES IN VICINITY OF 1415 METERS. LOWS ALSO SHOULD BE NEAR NORMAL...69-72F. THE PRIMARY UNCERTAINTY WITH TEMPERATURES WILL BE THE TIMING/LOCATION OF CONVECTION...AND CLOUD COVER ASSOCIATED WITH CONVECTION OR THE REMNANTS THEREOF. A THREAT FOR ISOLD SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS WILL REMAIN PRESENT DURING THE MID/LATE AFTERNOON AND EVENING HOURS ON BOTH MONDAY AND TUESDAY. -VINCENT && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 230 PM SATURDAY... THE SYNOPTIC PATTERN OVER THE CAROLINAS AND MID-ATLANTIC WED-SAT WILL BE CHARACTERIZED INITIALLY (WED/THU) BY NW FLOW ALOFT... TRANSITIONING (FRI/SAT) TO BROAD CYCLONIC FLOW ALOFT ON THE EASTERN PERIPHERY OF A WEAKENING UPPER LEVEL RIDGE OVER THE CENTRAL CONUS. PRECIPITATION CHANCES...I.E. THE TIMING/LOCATION/COVERAGE OF CONVECTION...WILL BE HIGHLY DEPENDENT ON THE EVOLUTION OF SMALL AMPLITUDE DISTURBANCES PROGRESSING SOUTHEAST FROM THE UPPER MIDWEST/CENTRAL MS RIVER VALLEY INTO THE MID-ATLANTIC AND CAROLINAS. DUE TO NW/CYCLONIC FLOW ALOFT IN THE PRESENCE OF A SEASONABLY MOIST/UNSTABLE AIRMASS...WILL INDICATE CHANCES FOR SHOWERS/STORMS SLIGHTLY ABOVE CLIMATOLOGY IN THE 30-40% RANGE...WITH A SLIGHT CHANCE (20%) PERSISTING DURING THE OVERNIGHT HOURS. TEMPERATURES WILL PRIMARILY DEPEND ON THE EVOLUTION OF CONVECTION AND ASSOCIATED CLOUD COVER...WITH 1000-850 MB THICKNESSES SUGGESTING HIGHS AND LOWS NEAR NORMAL...IN THE UPPER 80S TO LOWER 90S AND UPPER 60S TO LOWER 70S EACH DAY. -VINCENT && .AVIATION /02Z SUNDAY THROUGH THURSDAY/... AS OF 930 PM... SHOWERS AND THUNDERSTORMS NEAR AND EAST OF HIGHWAY ONE AT THIS TIME WILL EXIT INTO THE COASTAL PLAIN AFTER MIDNIGHT. SOME FOG AND LOW STRATUS DEVELOPING BEFORE DAWN MAINLY EAST OF HIGHWAY 220 AND PERSISTING A FEW HOURS AFTER SUNRISE SUNDAY. LONG TERM: DIURNAL SHOWERS AND THUNDERSTORMS WILL BE THE MAIN THREAT FOR THE UPCOMING WEEK WITH MONDAY AND TUESDAY POSSIBLY BEING MORE ROBUST...ESPECIALLY AT EASTERN SITES. CONFIDENCE IN TIMING AND LOCATION OF CONVECTION IS LOW IN THE LONG TERM AND THERE MAY BE SOME PERIOD OF ADVERSE AVIATION CONDITIONS...BUT FOR THE MOST PART VFR CONDITIONS ARE EXPECTED. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && NEAR TERM...BADGETT/ELLIS SHORT TERM...VINCENT LONG TERM...VINCENT
Hazardous weather outlook, Jul 28, 3:32 PM EDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 332 PM EDT SAT JUL 28 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-291945- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 332 PM EDT SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS...WITH A PRIMARY THREAT OF WIND GUSTS UP TO 60 MPH...WILL BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SOME LOCALLY STRONG THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON...MOSTLY EAST OF HIGHWAY 1 WITH A PRIMARY THREAT OF STRAIGHT LINE WINDS.
In the hours before
Local storm report, Jul 28, 9:07 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
907 PM EDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND DMG 3 N EAGLE SPRINGS 35.35N 79.64W
07/28/2012 MOORE NC 911 CALL CENTER
TREE DOWN
&&
EVENT NUMBER RAH1200773
SECLocal storm report, Jul 28, 9:16 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
916 PM EDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM TSTM WND DMG 4 NNW ROBBINS 35.48N 79.61W
07/28/2012 MOORE NC 911 CALL CENTER
TREE DOWN
&&
EVENT NUMBER RAH1200774
SECLocal storm report, Jul 28, 9:28 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
928 PM EDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND DMG 2 S CARTHAGE 35.31N 79.43W
07/28/2012 MOORE NC 911 CALL CENTER
TREE DOWN
&&
EVENT NUMBER RAH1200775
SECLocal storm report, Jul 28, 9:31 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
931 PM EDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 2 W APEX 35.72N 78.87W
07/28/2012 E50 MPH WAKE NC NWS EMPLOYEE
40 TO 50 MPH ESTIMATED WIND... PEA SIZE HAIL
&&
EVENT NUMBER RAH1200776
SECLocal storm report, Jul 28, 9:32 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
932 PM EDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST 1 E APEX 35.73N 78.82W
07/28/2012 E50 MPH WAKE NC NWS EMPLOYEE
ESTIMATED 40 TO 50 MPH WIND GUST... UP TO HALF INCH
SIZE HAIL
&&
EVENT NUMBER RAH1200777
SECLocal storm report, Jul 28, 9:44 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
944 PM EDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM TSTM WND DMG 3 NE TROY 35.39N 79.86W
07/28/2012 MONTGOMERY NC AMATEUR RADIO
SEVERAL LARGE TREES DOWN
&&
EVENT NUMBER RAH1200778
SECThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:15 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Halifax, Vance, Warren | 60 min |
| Jul 28, 8:20 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Randolph | 55 min |
| Jul 28, 8:38 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond | 50 min |
| Jul 28, 8:43 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Wake | 62 min |
| Jul 28, 9:11 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Lee, Moore | 64 min |
| Jul 28, 9:17 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Wake | 58 min |
| Jul 28, 9:23 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Franklin, Halifax, Nash, Vance, Wake and 1 more | 52 min |
| Jul 28, 9:30 PM EDT | Flash Flood Warning | RAH | Chatham, Durham, Orange, Wake | 3 hr |
| Jul 28, 10:29 PM EDT | Special Weather Statement | RAH | Edgecombe, Wayne, Wilson | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.